By Alan MozesHealthDay Reporter
FRIDAY, May 11, 2018 (HealthDay News) -- If you or your child is taking an antibiotic, new research suggests you might want to watch closely for signs that kidney stones might be developing.
"We found that five classes of commonly prescribed antibiotics were associated with an increased risk of kidney stones," explained study author Dr. Gregory Tasian.
That increased risk appeared to linger for three to five years, and pediatric patients were the most vulnerable to developing the painful condition.
The findings echoed those of prior studies, "although we did not know which specific classes of antibiotics would be associated with an increased risk of stones and which ones would not," Tasian added.
Tasian is an assistant professor of urology and epidemiology with the University of Pennsylvania Perelman School of Medicine.
The five antibiotic classes newly linked to kidney stone risk included sulfas (Bactrim, Gantanol); cephalosporins (